Thyroid Disorders Community
Why Increase in Levothyroxine Medication?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Why Increase in Levothyroxine Medication?

I recently had my thyroid levels checked and my TSH was low - .238. Therefore, my doctor increase the levothyroxine dosage to 150 mcg ( I was taking 75 mcg). I am confused by this. If my TCH is low, should I not have been placed on a lower dosage of the levothyroxine?

Also, I have been trying to get pregnant for the past year and am wondering if I am having fertility issues b/c of my thyroid issues. I also have low progesterone. Is there any hope for me to become a mother again?
Related Discussions
14 Comments Post a Comment
Blank
Avatar f tn
Yes, usually, if your TSH is too low and you feel hyper, a reduction in meds is indicated.  Sometimes, after thyroid cancer, doctors like to keep TSH below 0.1 to lessen the chance of recurrence.  

TSH is very unreliable as an indicator of thyroid status.  Is your doctor also checking your free T3 and free T4?  How do you feel.

An increase from 75 mcg to 150 mcg is a huge increase.  Changes of 25 mcg at a time are much more common.

Is this a new doctor?  Has he been a reliable thyroid doctor in the past?
Blank
Avatar f tn
Yes, this is a new doctor. Then are you saying the doctor was wrong in increasing my thyroid medication?
Blank
Avatar f tn
The doctor made a mistake - imagine that. The presciption should have been a decrease in my medication to 50 mcg. This is a HUGE mistake and I am definitely switching to a new doctor!
Blank
Avatar f tn
They are human...

However, I'm still concerned about how you feel.  Are you feeling hyper?  Many times, once on meds, TSH becomes a very unreliable indicator.  Doctors often reduce meds based on suppressed TSH making their patients hypo once again.

I was quite sure an increase from 75 to 150 was a mistake, but I'm not convinced that your meds need to be lowered, either.  It all depends on whether you are having symptoms or not.
Blank
649848 tn?1424570775
Yay for you -- am so glad you questioned this...... but do make sure your next doctor tests the Free T3 and Free T4, which are the actual thyroid hormones....... don't ever let a doctor dose you by TSH alone.......
Blank
Avatar f tn
I hope you're seeing an experienced endocrinologist now. And make sure you're prescribed the brand name 'Synthroid' of Levothyroxine, because the generic can be different doses from refill-to-refill (ask a good Endo, they will certainly agree)
Blank
649848 tn?1424570775
Synthroid is not always the best choice.  I was started out on Synthroid, because my pcp, at the time, thought the same way you do;  even with steady increases in dosage, I did not improve.  Once switched over to generic levo, my FT3 and FT4 levels began coming up and I did much better. I did not find that the doses were "different" from refill to refill.

Everyone reacts differently, so it can be a bit of an "experiment" to find the right medication.

Not all endocrinologists are experienced with thyroid care, as many specialize in diabetes.  As with finding any type of doctor, care must be taken, as not all good thyroid doctors are endos.
Blank
Avatar f tn
I would not let my doctor increase me that much way too much of an increase if you were at 75mcg  I would let him do raise me any higher than 100mcg I started at 75 and my first  increase with 100. had hypo thyroid  since 98 I know what I'm talking. increasing  medication too much can turn into hyper thyroid. have a very dangerous thing called a thyroid  storm. sounds like you need a different doctor. a lot of doctors are really educated on thyroid the doctor who knows about thyroid the best is an endrocronoligist. I finally went to 1 of these doctors years ago and also did a lot of my own research and this is how found out about the medications. can I always tell when mine is out of whack before I even have a blood test done. my nails get weak and break and chip. and.peel my hair falls out excessivly when I wash hair.feel sluggish. I get more irritable.some people get cold easy. if you're not having any symptoms I certainly would not let him/her  raise me edpecially that much of a increase. maybe you should have the test repeated if you're not having symptoms labs do make mistakes.good luck.
Blank
Avatar m tn
My TSH .03 my Free T3 and T4 are within range perfectly. My doc wants to raise me from 150 to 175 mcg?? I have gained about 6 pounds over the last few months and feel soooo hypo but my labs are good other than TSH. Any idea on why he would RAISE it??
Blank
Avatar m tn
Oh and I had a Total Thyroidectomy in may 2014
Blank
231441 tn?1333896366
Hi,

This is an old post.

As to why your dr raised your meds; maybe he knows that TSH is not a reliable indicator of how much thyroid hormone a person with hypothyroidism needs.

The ranges for FT3 and FT4 are broad.  Can you share your actual results and the reference ranges?

It may be that you are middle of range, or a little lower and your Dr understood that raising your thyroid hormone so that your FT3 and FT4 are higher in the range will help with alleviating your hypo symptoms.

Sounds like you have a good dr who looks not just at test results, but also at symptoms.

Hope this helps.
Blank
231441 tn?1333896366
Hello,

would you mind sharing your actual results and the reference ranges given.

I suspect your dr knows that TSH is not a good indication of adequate treatment in people who are already on thyroid hormones.

THough your results are in range, where in the range are they?  If the are middle or lower, then there is room to increase the dose.

Sounds like you have a good dr who not only looks at blood test results, but also listens to how you feel and takes that into account in treatment as well.
Blank
Avatar m tn
Hi, I am hypo and I had been on 145 mcg of levothyroxin (levothyroxine) for 5 years or so and was doing great! I had to change insurances so I had to choose a new physician. She lowered my lovothyroxin to 125mcg. It's now in the low norm. I've gained 50 pounds and can't do anything to get this weight off. I was thinner and even was able to stop my blood pressure and cholesterol meds last year. Help is it better to go back on a higher dose? I'm thinking of switching Des. I've told her I feel better and am healthier at the higher norm.
Blank
Avatar f tn
Please post your labs and reference ranges from your own lab report.

If you were doing well and felt better on 145 mcg, there's no reason this doctor should have lowered your dose.  Did she give you a reason for lowering it?

If we see your numbers, perhaps we can give you some information to use to convince your doctor to go back to your previous dose.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
Avatar m tn
Blank
flyingfool
WI
657231 tn?1453836403
Blank
rumpled
Northern, NJ
Avatar f tn
Blank
jacrjacr